Pennsylvania, 2018High Wind in Pennsylvania, April 4, 2018
April 4, 2018 · NWS CTP · 32 events in 32 counties and zones
A sharp cold front crossed central Pennsylvania during the morning of April 4. A tight pressure gradient behind the front produced strong to damaging non-thunderstorm winds through the afternoon and early evening.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A sharp cold front crossed central Pennsylvania during the morning of April 4. A tight pressure gradient behind the front produced strong to damaging non-thunderstorm winds through the afternoon and early evening. Widespread gusts of 50-60 mph were observed along with sporadic tree and roof damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Apr 4, 1:13 AM EST, 3 hours 47 minutes earlier.
Area forecast discussion, Apr 4, 1:13 AM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service State College PA
213 AM EDT Wed Apr 4 2018
.SYNOPSIS...
Low pressure over Illinois early this afternoon will track
northeast across the Great Lakes tonight, pushing a trailing
cold front through Pennsylvania Wednesday morning. An upper
level trough will set up over the northeast conus late this week
into early next week. A shortwave rotating through the base of
this trough will affect the region Thursday night into Friday
and another could possibly affect the area early next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Sfc front pushing into western OH at this hour. Earlier line of
weakening convection is now elevated as it traverses the central
mountains...a tad rumbly out the window here at Innovation Park
with positive strokes making quite a racket with air
temperatures in the 40s. The line earlier featured wind gusts of
30 to 40 mph as it reached the Laurels, which are in the mild
50s. A quick quarter to half inch of rain is accompanying this
area as it continues to weaken and track northeastward towards
the Lycoming Valley.
The Allegheny Plateau will remain in the warm sector tonight
with rising temperatures into Wednesday morning, while model
surface lifted indices suggest the stubborn wedge of cool air
east of the mountains may hold on until arrival of occluded
front Wed morning. Another lull in the shower activity will
prevail overnight until the cold front approaches in the pre
dawn hours. Increasingly gusty southwest winds are expected in
the warm sector over the western counties tonight, with model
soundings supporting gusts in the 25-30kt range after midnight,
especially on the ridgetops.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
The cold front will quickly sweep east across the area
Wednesday morning with gusty winds mixing to the surface
immediately following fropa. Bufkit soundings indicate gusts to
around 50kts are likely in its wake, and wind advisory has been
issued across forecast area, with strongest winds Wed morning
into early-mid afternoon.
Strong forcing and marginal instability support mention of
thunder with the fropa Wed morning. The low CAPE/high shear
environment could support a marginal wind damage threat across
the Lower Susq Valley, which is clipped by the D2 SPC MRGL risk.
Temperatures should briefly surge ahead of the cold front
before exhibiting a non- diurnal trend into the afternoon.
Large scale subsidence in wake of cold front will shut off
precip over most of the area by midday Wednesday. However,
scattered lake-enhanced, orographic snow showers appear likely
over the Allegheny Plateau, as unseasonably chilly northwest
flow crosses the Grt Lks.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Diminishing lake effect snow showers/flurries anticipated Wed
night into early Thursday. A light coating of snow accumulation
appears possible over parts of the NW Alleghenies and Laurel
Highlands by Thursday morning.
The second half of the week (Thursday) will start off dry
before the next clipper-like system arrives with rain/snow Thu.
Night into Friday. A light snow accumulation is possible into
early Friday morning, mainly across northwest 1/2 of the CWA.
A shot of unseasonably cold air is expected in the wake of this
system, punctuated by gusty winds with minimum chills in the 10s
and 20s (for early April!)
Model guidance has trended northward with a frontal wave into
the weekend. Enough cold air will be in place on the northern
periphery of the precip shield to generate a period of snowfall
in the Saturday timeframe. It now appears the second half of the
weekend will be mainly dry. Another opportunity for rain/snow
sometime in the Mon-Wed period.
The blocking pattern at high latitudes of the NH will continue
to support below average temperatures through the second week of
April.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As the cold front continues to move in from the west showers
continue to move through the region. Thunder has ended overall.
The low level moisture and a strong inversion will allow for IFR
cigs at IPT, MDT and LNS overnight. The wester TAF sties will
slowly follow suit as another wave of precipitation will move
through the region over the next few hours.
Cigs will slowly improve this morning with restrictions
improving between 13Z to 15Z.
Wind shear out ahead of the system will bring LLWS to all TAF
sites of around 220 at 40KTS from Southwest and spreading to the
northeast. The LLWS will continue around 13Z.
Outlook...
wed...Widespread restrictions likely in SHRA. LLWS. Thunder
possible.
Thur...MVFR in isolated shsn BFD/JST. VFR elsewhere.
Fri...Reductions psbl in rain/snow north and rain south.
Sat...Reductions psbl, mainly north and west.
Sun...Mainly VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM this morning to 8 PM EDT this evening
for PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-
046.
Wind Advisory from 10 AM this morning to 8 PM EDT this evening
for PAZ028-036-049>053-056>059-063>066.
&&
SYNOPSIS...RXR
NEAR TERM...DeVoir/RXR
SHORT TERM...RXR
LONG TERM...Steinbugl
AVIATION...Ceru
Hazardous weather outlook, Apr 4, 3:38 AM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
438 AM EDT Wed Apr 4 2018
PAZ027-028-037-041-042-046-049>053-056-058-050845-
Mifflin-Juniata-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Schuylkill-
438 AM EDT Wed Apr 4 2018
...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT
THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004>006-010>012-017>019-024>026-045-050845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Southern Clinton-
438 AM EDT Wed Apr 4 2018
...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ036-057-059-063>066-050845-
Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
438 AM EDT Wed Apr 4 2018
...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT
THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A few inches of wet snow is possible across the southern tier of
Pennsylvania on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ033>035-050845-
Somerset-Bedford-Fulton-
438 AM EDT Wed Apr 4 2018
...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A few inches of wet snow is possible across the southern tier of
Pennsylvania on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Bedford
- When
- April 4, 5:00 AM EST to 7:00 PM EST
- Where
- Bedford forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Bedford County.
High Wind, Blair
- When
- April 4, 5:00 AM EST to 7:00 PM EST
- Where
- Blair forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Blair County.
High Wind, Cambria
- When
- April 4, 5:00 AM EST to 7:00 PM EST
- Where
- Cambria forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Cambria County.
High Wind, Cameron
- When
- April 4, 5:00 AM EST to 7:00 PM EST
- Where
- Cameron forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Cameron County.
High Wind, Clearfield
- When
- April 4, 5:00 AM EST to 7:00 PM EST
- Where
- Clearfield forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Clearfield County.
High Wind, Elk
- When
- April 4, 5:00 AM EST to 7:00 PM EST
- Where
- Elk forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Elk County.
High Wind, Fulton
- When
- April 4, 5:00 AM EST to 7:00 PM EST
- Where
- Fulton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Fulton County.
High Wind, Huntingdon
- When
- April 4, 5:00 AM EST to 7:00 PM EST
- Where
- Huntingdon forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Huntingdon County.
High Wind, McKean
- When
- April 4, 5:00 AM EST to 7:00 PM EST
- Where
- McKean forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across McKean County.
High Wind, Northern Centre
- When
- April 4, 5:00 AM EST to 7:00 PM EST
- Where
- Northern Centre forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Northern Centre County.
High Wind, Northern Clinton
- When
- April 4, 5:00 AM EST to 7:00 PM EST
- Where
- Northern Clinton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Northern Clinton County.
High Wind, Potter
- When
- April 4, 5:00 AM EST to 7:00 PM EST
- Where
- Potter forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Potter County.
High Wind, Somerset
- When
- April 4, 5:00 AM EST to 7:00 PM EST
- Where
- Somerset forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Somerset County.
High Wind, Southern Centre
- When
- April 4, 5:00 AM EST to 7:00 PM EST
- Where
- Southern Centre forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Southern Centre County.
High Wind, Southern Clinton
- When
- April 4, 5:00 AM EST to 7:00 PM EST
- Where
- Southern Clinton forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Southern Clinton County.
High Wind, Warren
- When
- April 4, 5:00 AM EST to 7:00 PM EST
- Where
- Warren forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Warren County.
High Wind, Columbia
- When
- April 4, 10:00 AM EST to 7:00 PM EST
- Where
- Columbia forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Columbia County.
High Wind, Cumberland
- When
- April 4, 10:00 AM EST to 7:00 PM EST
- Where
- Cumberland forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Cumberland County.
High Wind, Dauphin
- When
- April 4, 10:00 AM EST to 7:00 PM EST
- Where
- Dauphin forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Dauphin County.
High Wind, Juniata
- When
- April 4, 10:00 AM EST to 7:00 PM EST
- Where
- Juniata forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Juniata County.
High Wind, Lancaster
- When
- April 4, 10:00 AM EST to 7:00 PM EST
- Where
- Lancaster forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Lancaster County.
High Wind, Mifflin
- When
- April 4, 10:00 AM EST to 7:00 PM EST
- Where
- Mifflin forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Mifflin County.
High Wind, Montour
- When
- April 4, 10:00 AM EST to 7:00 PM EST
- Where
- Montour forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Montour County.
High Wind, Northern Lycoming
- When
- April 4, 10:00 AM EST to 7:00 PM EST
- Where
- Northern Lycoming forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Northern Lycoming County.
High Wind, Northumberland
- When
- April 4, 10:00 AM EST to 7:00 PM EST
- Where
- Northumberland forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Northumberland County.
High Wind, Perry
- When
- April 4, 10:00 AM EST to 7:00 PM EST
- Where
- Perry forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Perry County.
High Wind, Snyder
- When
- April 4, 10:00 AM EST to 7:00 PM EST
- Where
- Snyder forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Snyder County.
High Wind, Southern Lycoming
- When
- April 4, 10:00 AM EST to 7:00 PM EST
- Where
- Southern Lycoming forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Southern Lycoming County.
High Wind, Sullivan
- When
- April 4, 10:00 AM EST to 7:00 PM EST
- Where
- Sullivan forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Sullivan County.
High Wind, Tioga
- When
- April 4, 10:00 AM EST to 7:00 PM EST
- Where
- Tioga forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Tioga County.
High Wind, York
- When
- April 4, 10:00 AM EST to 7:00 PM EST
- Where
- York forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across York County.
High Wind, Union
- When
- April 4, 10:00 AM EST to 7:00 PM EST
- Where
- Union forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts estimated near 60 mph knocked down trees and wires across Union County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, April 4, 20181 death · 1 injured · $345,000 · 65 kt wind · 17 events
- High Wind in New York, April 4, 2018$190,000 · 53 kt wind · 5 events
- High Wind in Pennsylvania, April 4, 2018$200,000 · 50 kt wind · 1 event
- Strong Wind in New York, April 4, 2018$80,000 · 4 events
- High Wind in New York, April 4, 2018$75,000 · 57 kt wind · 3 events
- Damaging Winds in Georgia, April 4, 2018$24,000 · 55 kt wind · 7 events
- High Wind in New York, April 4 to 5, 201853 kt wind · 20 events
- Strong Wind in New Jersey, April 4, 2018$20,000 · 2 events
- High Wind in Pennsylvania, April 4, 201852 kt wind · 10 events
- High Wind in Wyoming, April 4, 201856 kt wind · 7 events
- High Wind in New Jersey, April 4, 201850 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 4, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743022, 743023, 743024, 743025, 743026, 743030, 743031, 743032, 743035, 743038, 743039, 743043, 743045, 743046, 743047, 743053, 743027, 743028, 743029, 743033, 743034, 743036, 743037, 743040, 743041, 743042, 743044, 743048, 743049, 743050, 743052, 743055.